Funnel Cloud, Marshall
- When
- May 20, 4:12 PM CST
- Where
- Marshall County, 6.11 mi ENE of Collins
- Reported by
- Social Media
- Coordinates
- 41.925, -93.186
A brief funnel cloud was reported near town.
A funnel cloud was reported with a weak thunderstorm near Rhodes, Iowa in the late afternoon hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A funnel cloud was reported with a weak thunderstorm near Rhodes, Iowa in the late afternoon hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 20, 2:29 PM CST, 1 hour 43 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 329 PM CDT Sat May 20 2017 .SHORT TERM.../Tonight through Sunday/ Issued at 328 PM CDT Sat May 20 2017 Surface low has tracked into west central Iowa this afternoon with the bulk of moisture advection shifting northward into Minnesota along with the rainfall. A surface trof axis is swinging through southwest Iowa and into the forecast area with a narrow line of light showers/sprinkles along the interface. While this overall setup would typically be cause for concern, the lack of overall instability will likely keep the event in check. However, the past hour has seen some increased insolation near this trof as cloud coverage has decreased in vicinity of the wind shift. SPC mesoanalysis also indicates some increase in mixed layer CAPE and will continue to watch the evolution of this into the late afternoon. If the cap erodes sufficiently, then a few cells may develop with the potential for a brief tornado spin-up before sunset in a local maximum of effective helicity near the trof axis. The low will lift northward into Minnesota overnight with forcing waning across the state. Any shower activity tonight will be limited across the far north with much of the area remaining dry. Otherwise, broad status field associated with the upper low will cross the state overnight into Sunday with partial clearing only toward the end of the period as the cyclonic flow subsides. Temperatures will remain below normal through Sunday with thermal trof passing through the state tonight as any warming limited on Sunday given the cloud cover. .LONG TERM.../Sunday night through Saturday/ Issued at 328 PM CDT Sat May 20 2017 Sunday night should remain dry though we will still be under the influence of the low. A shortwave pivoting around the low will drop down across Iowa beginning late Sunday night/Monday morning. The question is whether more subtle waves that the models are hinting at will pass through the state in the overnight. At this point I'm thinking that even if this does happen, it will result mainly in cloud cover versus precip. During the day Monday the shortwave pivots into the state and we will actually be dealing with this for several days. A ridge will be steepening over the Rockies which will act to deepen the trough over us and slow it's progression. The effect of which will be to keep precip going over us Monday afternoon through Tuesday. On Monday a cold front will sweep across the state and while shear is marginal, the instability is sufficient for thunderstorms. In addition, we do have some forcing and a narrow ribbon of theta-e advection ahead of the boundary. SPC outlook for Monday has a marginal risk in place for hail which appears reasonable. On Tuesday we'll see some wrap around precip across mainly northern Iowa as the upper low pulls out and we'll see relatively cool temps Tuesday and Wednesday. We will then be under the influence of the upper ridge until Friday when a stronger shortwave breaks down the ridge and brings a chance for precip to the area mainly in the afternoon. This will allow a stronger low over the Rockies to shift into the region however that far out models have pretty large discrepancies but it will lead to periods of rain over the Memorial Day weekend. For now I went with model blends since there is no favored solution yet. && .AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/ Issued at 1239 PM CDT Sat May 20 2017 Large upper low will gradually cross the upper Midwest through the forecast period. Widespread MVFR to IFR ceilings are expected for much of the forecast although some improvement is forecast late in the period, especially in southern Iowa. Surface winds will gradually veer from the east to southwest overnight and westerly by Sunday. Precipitation the is restricting visibilities in the north will gradually end by this evening as the surface low pulls out of the state. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Cogil LONG TERM...FAB AVIATION...Cogil
Hazardous Weather Outlook National Weather Service Des Moines IA 349 PM CDT Sat May 20 2017 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-212100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 349 PM CDT Sat May 20 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight An isolated storm or two is expected through sunset. If a thunderstorm became strong, a very brief isolated tornado could occur. Due to recent and expected rainfall early this coming week, a Flood Watch has been issued for the Des Moines River at SE 6th. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Sunday through Friday A Flood Watch have been issued. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Thunderstorms are forecast Monday into Tuesday morning. A few strong to marginally severe storms are possible. Hail and wind would be the main threats from any marginally severe storm. .SPOTTER INFORMATION STATEMENT... Spotters activation is not likely at this time. However, rainfall amounts and flood reports would be appreciated area wide. FAB
The Des Moines radar (KDMX), 49 km away, was scanning. The volume nearest the first event began at 22:12 UTC.
1 funnel cloud. Local standard time, as filed.
A brief funnel cloud was reported near town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695984.